Minnesota, 2007

Funnel Clouds in Minnesota, July 8, 2007

July 8, 2007 · NWS FGF · 2 events in 1 county or zone

A thunderstorm formed in northeast North Dakota and moved into western Polk County (MN), where it produced several funnel cloud sightings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm formed in northeast North Dakota and moved into western Polk County (MN), where it produced several funnel cloud sightings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 1:30 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT SUN JUL 8 2007

FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES NEXT
COUPLE DAYS.

MODELS IN BETTER AGREEMENT THROUGH PERIOD. WITH GFS HANDLING LAST
BOUNDARY BEST AND MOST CONSISTENT WITH NEXT WAVE/COLD FRONT WILL
UTILIZE FOR DETAILS.

SURFACE HIGH PRESSURE TO BUILD INTO FA TONIGHT. HOWEVER MID LEVEL
SHORTWAVE SLIDING SOUTHEAST WITH PERSISTENT MID LEVEL BASED
SHRA/ISOLD TSRA OVER WEST HALF OF ND INTO NE SD. WILL HAVE TO INSERT
ISOLD TSRA FOR A TIME THIS EVENING. OTHERWISE SLIGHTLY DRIER LOW
LEVEL AIR TO WORK INTO THE REGION ALTHOUGH RUC LOOKS A LITTLE TO
QUICK IN BRINGING 50 DEWPOINTS IN. STILL WITH WEAK FLOW...COOLER
COLUMN AND SLIGHTLY DRIER AIR WILL SEE LESS WARM/HUMID MINS TONIGHT.

WEAK RETURN FLOW/WARM ADVECTION SPREADS FROM WEST TO EAST AHEAD OF
NEXT SIGNIFICANT WAVE MONDAY. DEGREE OF CLOUD COVER WILL HAVE MAIN
IMPACT ON TEMPERATURES AS MIXING WILL BE LIGHT.

MODELS QUICKER WITH PASSAGE OF WAVE AND ASSOCIATED SURFACE LOW/COLD
FRONT MONDAY NIGHT CLOSER TO GFS SOLUTIONS. AS A RESULT EXPANDED
HIGHER POPS FARTHER EAST OVERNIGHT AND DROPPED/LOWERED POPS ACROSS
THE WEST TUESDAY AM.

IN THE WAKE OF THE PASSING SHORT WAVE REGION COMES UNDER INCREASING
NW FLOW PATTERN WITH COOLING COLUMN AND START OF MORE SIGNIFICANT
COOLDOWN WHICH WILL PERIST INTO MIDWEEK.

.LONG TERM...
UPPER LEVEL SHORT WAVE WILL PROPAGATE TO THE SOUTHEAST WEDNESDAY
NIGHT OUT OF A NORTHWEST FLOW REGIME ASSOCIATED WITH A BUILDING
INTER-MOUNTAIN WEST RIDGE. ADDED SLIGHT CHANCE POPS LATE WEDNESDAY
NIGHT AND INTO THURSDAY TO NORTHEAST ZONES TO REFLECT THIS FEATURE.
ECMWF SLOWER WITH PROPAGATION OF THIS SHORTWAVE COMPARED TO THE GFS.
TQ INDEX OF 18 POINTS TO POSSIBLE EMBEDDED CONVECTION WITH THE 500MB
COLD POOL WEDNESDAY NIGHT WITH REGENERATION OF SHOWER ACTIVITY WITH
DAYTIME HEATING INTO THURSDAY.  WEAK COLD FRONT WILL PROPAGATE
THROUGH CWA FRIDAY WITH BEST FORCING FOCUSED INTO SE MANITOBA/SW
ONTARIO. THUS...HAVE ONLY SLIGHT POPS CARRIED IN NE ZONES WITH
FRONTAL PASSAGE. SURFACE RIDGE WILL BUILD BEHIND THE FRONT WITH THE
NEXT CHANCE FOR PRECIPITATION APPEARING TO BE SATURDAY NIGHT AND
INTO SUNDAY WITH STRONG WAA AND LLJ ELEVATED CONVECTION EVENT AHEAD
OF A LOW PRESSURE SYSTEM IN EASTERN MT. UPON COORDINATION WITH
NEIGHBORING OFFICES DECIDED TO LEAVE OUT MENTION OF POPS FOR THIS
SYSTEM FOR ADDITIONAL MODEL RUNS. THIS SYSTEM WILL HAVE TO BE
MONITORED FOR SEVERE POTENTIAL IN THE PRESENCE OF A STRONGLY SHEARED
ENVIRONMENT. COOLER GFS ENSEMBLE MOS TEMPERATURE GUIDANCE PREFERRED
TO MEX THROUGH FORECAST PERIOD.

&&

.AVIATION...
MID TO UPPER LEVEL CIRRUS SHIELD WITH MINOR CU FIELD CAN BE EXPECTED
THROUGH SUNSET FOR TAF SITES. KFAR WILL REMAIN VFR WITH POSSIBLE
LOWERED CEILINGS TO AROUND BKN070 TOWARDS 01Z AS REMNANTS OF SHOWERS
IN WEST CENTRAL NORTH DAKOTA MOVE EAST. ALL TAF SITES SHOULD REMAIN
DRY WITH ISOLATED SHOWER AND THUNDERSTORM ACTIVITY AFFECTING ALL
TWEB ROUTES THROUGH SUNSET. MONITOR UPDATED FORECASTS SHOULD
THUNDERSTORMS APPROACH TAF SITES. LIGHT WINDS CAN BE EXPECTED AT ALL
TAF SITES THROUGH FORECAST PERIOD.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/AYD
Hazardous weather outlook, Jul 8, 5:31 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CDT SUN JUL 8 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.
SOME MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS WITH THE
BEST CHANCES NORTH OF HIGHWAY 2.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

JK

The radar

The Fargo/Grand Forks radar (KMVX), 60 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
July 8, 4:50 PM CST
Where
Polk County, 6.22 mi SW of Tabor
Reported by
NWS Employee
Coordinates
47.990, -96.920

Funnel Cloud, Polk

When
July 8, 5:22 PM CST
Where
Polk County, 2.32 mi SE of Freeman
Reported by
Emergency Manager
Coordinates
47.800, -96.740

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43810, 43811.